Title

Chemotherapy-Induced nausea and vomiting: A narrative review to inform dietetics Practice

Date of this Version

12-10-2015

Document Type

Journal Article

Publication Details

Citation only

Marx, W., Kiss, N., McCarthy, A.L., McKavanagh, D., & Isenring, L. (2015, in press). Chemotherapy-induced nausea and vomiting: A narrative review to inform dietetics practice. Journal of the Academy of Nutrition and Dietetics.

Access the journal

© Copyright, Nutrition and Dietetics, 2015

2015 HERDC Submission

ISSN

2212-2672

Abstract

Chemotherapy-induced nausea and vomiting (CINV) are common symptoms experienced by patients with cancer that influence nutrition. They exert a detrimental effect on dietary intake, risk of malnutrition, and quality of life. Whereas CINV are primarily managed with medication, nutrition and dietetics practitioners play an important role in the management of CINV-related complications such as reduced dietary intake. This review discusses the burden of nausea and vomiting that patients with cancer can experience, including the effect on quality of life, nutritional status, and treatment outcomes. Implications for dietetics practice include the need to explore the nature of reported symptoms, identify predisposing risk factors, and to consider the use of a variety of interventions that are individualized to a patient’s symptoms. There are little clinical data regarding effective dietetic interventions for nausea and vomiting. In summary, this review discusses dietetics-related issues surrounding CINV, including the pathophysiology, risk factors, prevalence, and both pharmacologic and dietetic treatment options.

This document is currently not available here.

Share

COinS
 

This document has been peer reviewed.